Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 348, NWS Wichita, KS

August 24, 2002Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2002, 2:06 AM CDT for Barton County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 2:06 AM CDT (07:06 UTC)
Expired
Aug 24, 2002, 3:00 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS53 KICT 240706
SVRICT
KSC009-240800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
204 AM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN KANSAS

* UNTIL 300 AM CDT.

* AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF PAWNEE ROCK...OR ABOUT 11
  MILES WEST OF GREAT BEND...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GREAT BEND AROUND 220 AM CDT...
  NEAR ELLINWOOD AROUND 240 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 300 AM CDT.

LAT...LON 3855 9902 3827 9901 3826 9848 3846 9848

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:39 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 23, 9:39 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CDT FRI AUG 23 2002

...UPDATED...
CNVTN CONTS TO PERCOLATE ALG THE OKLA BORDER TO THE SE OF WLD. THIS
WAS OCCURRING IN AREA OF LO LVL CNVGNC INVOF SFC STNRY FNT WHERE
MESOSCALE OUTFLOW BNDRYS WERE ENHANCING LIFT. THE KICT 88D ALSO SHOWD
OUTFLOW BNDRY MOVG WWD ACRS BUTLER/COWLEY COUNTIES, AND SUSPECT A FEW
ISOLD STMS COULD DVLP TWD OR JUST S OF ICT THRU MDNGT.

OTHERWISE, THE MAIN SHOW IS NOW DVLPG ACRS WRN KS THIS EVENING. SATL
AND THE 00Z UPR AIR/PROFILERS SHOWD UPR SPEED MAX BEGINNING TO
ACCELERATE EWD ACRS UT/WRN CO. THE UPR FLO WAS BCMG INCRSGLY DIFLUENT
ACRS ERN CO/WRN KS THIS EVENING, WITH STMS BLOSSOMING ACRS NWRN KS.
XPCT CNVTN TO CONT TO DVLP ALG ELEVATED FNT ACRS WRN KS, IN AREA OF
GREATEST H8-H7 THETA-E ADVCTN. STMS SHOULD CONT TO DVLP ESEWD ALG
ELEVATED THETA GRADIENT TWD CNTRL/SCNTRL KS LATER TNGT. MAY TWEAK
POPS UP TO LKLY CAT IN NWRN SXNS FOR STMS ARRIVING IN THE 09Z-12Z
TIME FRAME. XPCT MINOR TWEAKS TO REST OF FCST OVRNGT.

WL TAKE A LOOK AT NEW DATA AFT UPDATE, AND PERHAPS AMEND HWO BASED
ON AVBL DATA FOR THE SAT MRNG TIME PERIOD.

DARMOFAL

.ICT...NONE.

In the hours before

Local storm report, Aug 23, 8:09 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
809 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    2 E SYCAMORE              KS   .75 INCH HAIL
08/23/02   MONTGOMERY                     REPORTED BY PUBLIC

0637 PM    1 E HALE                  KS   1.00 INCH HAIL
08/23/02   CHAUTAUQUA                     REPORTED BY PUBLIC

0704 PM    CANEY                     KS   1.75 INCH HAIL
08/23/02   MONTGOMERY                     REPORTED BY CANEY FIRE
                                          DEPARTMENT
Special weather statement, Aug 23, 10:50 PM CDT, 3 hours 16 minutes before
KSZ032-033-047>051-067-082-091-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT FRI AUG 23 2002

...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...

AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE
KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS
AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST
ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF
THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST
OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF
COLORADO.

THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG
TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE
NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER
3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY
STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS
WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS
TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING.

DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS,
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER,
THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE
DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST
KANSAS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

KED
Special weather statement, Aug 23, 10:51 PM CDT, 3 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241001-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CDT FRI AUG 23 2002

...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...

AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE
KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS
AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST
ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF
THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST
OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF
COLORADO.

THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG
TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE
NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER
3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY
STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS
WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS
TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING.

DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS,
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER,
THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE
DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST
KANSAS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:01 PM CDTSevere Thunderstorm WarningICTChautauqua59 min
Aug 24, 2:55 AM CDTSevere Thunderstorm WarningICTReno65 min
Aug 24, 3:49 AM CDTSevere Thunderstorm WarningICTKingman, Reno71 min
Aug 24, 4:37 AM CDTSevere Thunderstorm WarningICTSedgwick68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.